Thunderstorm Wind, Labette
- When
- May 30, 9:05 PM CST
- Where
- Labette County, 0.88 mi SE of Parsons Tri City Arp
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 37.320, -95.510
An upper level disturbance and associated frontal boundary sparked a severe thunderstorm across Labette County during the late evening hours of May 30th. Winds up to 70 mph and quarter size hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
An upper level disturbance and associated frontal boundary sparked a severe thunderstorm across Labette County during the late evening hours of May 30th. Winds up to 70 mph and quarter size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 30, 8:55 PM CST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 955 PM CDT FRI MAY 30 2008 .MESOSCALE UPDATE... .SHORT TERM... CANCELLED REMAINDER OF TOR #395 THAT HAD BEEN IN EFFECT UNTIL 10 PM FOR 6 SE-MOST COUNTIES. SCT TSRA CONTINUE ALONG QUASI-STATIONARY FRONT DRAPED ACROSS SE KS BUT WITH LACK OF DEEP-LAYER DIRECTIONAL SHEAR TORNADO THREAT HAS DIMINISHED. THREAT FOR STRONG TO SEVERE TSRA STILL EXISTS OVER FAR SE KS WHERE ALIGNED WITH WHERE LAPS IS DEPICTING GREATEST INSTABILITY AXIS. HAIL 1 INCH...WINDS 60 MPH & +RA ARE ALL POSSIBLE WITH THE STRONGER CELLS. REST OF INHERITED FORECAST ESSENTIALLY UNCHANGED. .PREV DISCUSSION... /ISSUED 830 PM CDT FRI MAY 30 2008/ MESOSCALE UPDATE... SHORT TERM... THIS EVENING: TOR #395 IS BEING CLEARED FOR THE FOLLOWING COUNTIES: COWLEY...GREENWOOD...WOODSON AND ALLEN. SCT CONVECTION STILL TRYING TO DEVELOP ALONG QUASI-STATIONARY FRONT EXTENDING FROM BETWEEN KWLD & KPNC TO KCNU AT 8 PM CDT. WITH LOSS OF HEATING...COUPLED WITH NEARLY UNIDIRECTIONAL SHEAR IN 850-500MB LAYER AS DEPICTED BY NEODESHA PROFILER TORNADIC POTENTIAL DEFINITELY ON THE WANE. PER COORD WITH SPC HAVE DECIDED TO CLEAR THE ABOVE MENTIONED COUNTIES. PREV DISCUSSION... /ISSUED 725 PM CDT FRI MAY 30 2008/ MESOSCALE UPDATE... SHORT TERM... WEAK COLD FRONT STALLING EARLY THIS EVENING EXTENDING FROM BETWEEN KWLD & KPNC TO BETWEEN KCNU & KUKL AT 7 PM CDT. FEEBLE SHRA TRYING TO DEVELOP ALONG THE BOUNDARY FROM ERN ELK COUNTY...ACROSS C WILSON TO ALONG THE ALLEN/NEOSHO COUNTY LINE. INITIAL GAMEPLAN AT 6 PM WAS THAT GREENWOOD COUNTY...& PERHAPS WOODSON & COWLEY COUNTIES...COULD BE CLEARED FROM TOR #395 AROUND 7 PM BUT WITH FRONT HAVING STALLED AND PERHAPS EVEN TRYING TO DRIFT N...HAVE DECIDED TO KEEP TOR #395 IN EFFECT FOR ALL AREAS FOR WHICH THE WATCH HAD BEEN ISSUED. PREV DISCUSSION... /ISSUED 623 PM CDT FRI MAY 30 2008/ UPDATE... AVIATION... 00Z TAF ISSUANCE: KRSL/KSLN/KHUT/KICT/KCNU FORECAST FOCUS IS ON TSRA POTENTIAL OVER PRIMARILY KCNU TONIGHT AS COLD FRONT VENTURES SE ACROSS THE TERMINAL THIS EVENING. FRONT TO STALL IN W-E MANNER ACROSS NRN OK LATE TONIGHT AS PARENT UPR-DECK TROF SWEEPS E ACROSS MS VALLEY & WITH BOUNDARY DRAPED ALONG & JUST S OF KS/OK BORDER VCTS BKN050CB DESCRIPTOR ASSIGNED TO KCNU FOR DURATION OF 00Z TAF CYCLE. WILL NEED TO KEEP CLOSE VIGIL FOR KICT DURING LATTER HALF OF TAF CYCLE IN THE EVENT SWD PROGRESS OF FRONT IS LESS THAN CURRENTLY ANTICIPATED. PREV DISCUSSION... /ISSUED 320 PM CDT FRI MAY 30 2008/ DISCUSSION... FORECAST CONCERNS... CONVECTIVE CHANCES/TRENDS THROUGH THE WEEKEND... IT LOOKS LIKE IT COULD BECOME ANOTHER BUSY WEEKEND FOR SEVERE WEATHER ACROSS PORTIONS OF THE FORECAST AREA. MODERATE STRENGTH UPPER TROF WILL CONTINUE MOVING ACROSS THE UPPER MIDWEST/GREAT LAKES TONIGHT...WITH TRAILING COLD FRONT SAGGING SOUTH ACROSS SOUTHEAST KANSAS. THIS FRONT IS PROGGED TO BECOME QUASI-STATIONARY ALONG THE OKLAHOMA BORDER FOR MOST OF SATURDAY AND SUNDAY...AND WILL BE THE FOCUS FOR CONVECTION THRU THE WEEKEND. LOW LEVEL MOISTURE AND INSTABILITY WILL BE PLENTIFUL WITH MOISTURE POOLING ALONG FRONT...AND WILL BE ACCOMPANIED BY MODERATE TO STRONG 500-300MB WEST-NORTHWEST FLOW ALOFT...AND THEREFORE SUPPORTIVE OF SEVERE CONVECTION. FOR TONIGHT...FOCUS WILL BE ALONG/SOUTH OF SAGGING COLD FRONT ACROSS SOUTHEAST KANSAS...WITH SEVERE POTENTIAL THRU THE EVENING. THERE MAY BE A TENDENCY FOR SOME BACK BUILDING OF CONVECTION...PROBABLY JUST SOUTH/SOUTHWEST OF THE WICHITA AREA LATE TONIGHT...IN RESPONSE TO ELEVATED CONVERGENCE ALONG THE 850MB FRONT WHERE MODEST LOW LEVEL JET WILL IMPINGE JUST TO OUR SOUTH. THIS MAY ALLOW CONVECTION TO FESTER INTO SATURDAY MORNING ALONG THE OKLAHOMA BORDER COUNTIES...AND THEREFORE WILL SHOW RELATIVELY HIGHER/MODEST CHANCE POPS THERE. BY SATURDAY AFTERNOON/EVENING...ML CAPE VALUES IN EXCESS OF 2200 J/KG WILL RESIDE ACROSS EXTREME SOUTH CENTRAL KANSAS INTO NORTH CENTRAL OKLAHOMA...IN THE PRESENCE OF STRONG DEEP LAYER SHEAR. THIS WILL SUPPORT SOME SEVERE WEATHER...MAINLY LARGE HAIL AND LOCALLY DAMAGING WINDS...AGAIN MAINLY FOR THE OKLAHOMA BORDER COUNTIES OF KANSAS. CANNOT RULE OUT A TORNADO THOUGH THIS IS SOMEWHAT CONDITIONAL ON BOUNDARY LAYER TO 800MB WIND FIELDS. LATE SUNDAY AFTERNOON AND EVENING MAY PROVIDE THE AREA A BETTER CHANCE FOR SEVERE WEATHER AND EVEN TORNADOES ACROSS A LARGER AREA OF CENTRAL KANSAS...AS THE SURFACE FRONT BEGINS TO LIFT NORTH ACROSS THE AREA. ML CAPE VALUES AND WIND FIELDS LOOK TO BE EVEN HIGHER/STRONGER AT THAT TIME. BEST CHANCE FOR CONVECTION SHOULD SHIFT MAINLY NORTH OF THE AREA BY MONDAY AFTERNOON...WITH TEMPERATURES HEATING UP SOUTH OF THE FRONT ACROSS MUCH OF THE AREA. THE WEATHER PATTERN LOOKS TO REMAIN RATHER ACTIVE INTO MUCH OF NEXT WEEK...THOUGH DETAILS ARE FAR FROM CERTAIN ON THE DAILY WEATHER. THE ECMWF AND GFS DIFFER ON STRENGTH/TIMING OF A MORE SIGNIFICANT UPPER TROF DURING THE MID-WEEK PERIOD... THOUGH BOTH SUGGEST A STRONGER TROF/FRONT TO AFFECT THE AREA BY THURSDAY/FRIDAY. DARMOFAL AVIATION... 18Z TAF UPDATE...VFR CONDITIONS WILL PREVAIL OVER ALL TAF SITES FOR TODAY AND TONIGHT...HOWEVER THE EXCEPTION WILL BE OVER SOUTHERN KANSAS WHERE THUNDERSTORMS SHOULD DEVELOP ALONG THE FRONTAL BOUNDARY LATER THIS AFTERNOON OR EARLY EVENING. CNU TAF SITE COULD BE IMPACTED THUNDERSTORM ACTIVITY AFTER 6PM. MEANWHILE...ICT TAF SITE COULD WITNESS THUNDERSTORMS EITHER LATE TONIGHT OR SATURDAY MORNING BUT WILL ONLY GO WITH VCTS AT THIS JUNCTURE. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 66 87 64 88 / 20 20 20 20 HUTCHINSON 63 86 62 87 / 20 20 10 20 NEWTON 64 86 63 87 / 20 20 10 20 ELDORADO 65 85 63 87 / 30 20 20 20 WINFIELD-KWLD 66 87 64 89 / 40 40 40 20 RUSSELL 60 86 60 87 / 10 10 10 20 GREAT BEND 61 86 62 87 / 10 10 10 20 SALINA 62 87 61 88 / 10 10 10 20 MCPHERSON 62 86 62 87 / 10 10 10 20 COFFEYVILLE 66 85 64 87 / 60 40 40 20 CHANUTE 64 84 63 86 / 60 30 20 20 IOLA 64 85 62 86 / 50 20 20 20 PARSONS-KPPF 65 85 63 87 / 60 40 20 20 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT FRI MAY 30 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-312045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 342 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING ACROSS SOUTHEAST KANSAS. THE MAIN RISKS WILL BE LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS TO 70 MPH. A BRIEF TORNADO IS ALSO POSSIBLE. A FEW STRONG STORMS MAY CONTINUE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS LATER IN THE NIGHT...WITH SMALL HAIL AND GUSTY WINDS TO 50 MPH POSSIBLE. LOCALLY HEAVY DOWNPOURS AND MINOR FLOODING IS ALSO POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS ON SATURDAY AFTERNOON AND EVENING. THE MAIN RISKS WILL BE LARGE HAIL AND DAMAGING WINDS...MAINLY FOR AREAS SOUTH OF HIGHWAY 400. THE RISK FOR SEVERE WEATHER IS EXPECTED TO EXPAND ACROSS THE ENTIRE AREA BY SUNDAY AFTERNOON THROUGH SUNDAY NIGHT. BESIDES LARGE HAIL AND DAMAGING WINDS...A FEW TORNADOES WILL ALSO BE POSSIBLE. A RATHER UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS MUCH OF THE AREA INTO NEXT WEEK...WITH CHANCES FOR THUNDERSTORMS AT TIMES ACROSS THE AREA. STRONG STORMS CAN BE EXPECTED WITH A CONDITIONAL RISK FOR SOME SEVERE WEATHER. PLEASE CHECK LATER OUTLOOKS AND FORECASTS FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS EXPECTED THIS EVENING ACROSS SOUTHEAST KANSAS. SPOTTER ACTIVATION IS ALSO POSSIBLE LATE SATURDAY AFTERNOON AND EVENING ACROSS PORTIONS OF SOUTH CENTRAL AND SOUTHEAST KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 613 PM CDT FRI MAY 30 2008 KSZ071-072-096-302345- ALLEN-NEOSHO-WOODSON- 613 PM CDT FRI MAY 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ALLEN...NEOSHO AND WOODSON COUNTIES... AT 609 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTH OF CHANUTE...AND MOVING NORTHEAST AT 20 MPH. THUNDERSTORMS WILL CONTINUE TO DEVELOP EARLY THIS EVENING ACROSS THE AREA. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DARMOFAL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 925 PM CDT FRI MAY 30 2008 KSZ096-099-100-310300- LABETTE-MONTGOMERY-NEOSHO- 925 PM CDT FRI MAY 30 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LABETTE...MONTGOMERY AND NEOSHO COUNTIES... AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM WITH LOCALLY HEAVY RAINFALL 5 MILES NORTH OF CHERRYVALE...OR NEAR CHERRYVALE...AND MOVING EAST AT 29 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT. KETCHAM
The Tulsa radar (KINX), 127 km away, was scanning. The volume nearest the first event began at 02:58 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105895, 105894, 105896.